Black Specks in the Stool: Everything You Need to Know

Taking a look at your stool on a regular basis might not be your idea of a good time, but it is still wise habit to get into.


Because stool color and other characteristics can be an important indication of your overall health.

If you have taken a look at your stools lately and noticed that they have black specks or dots in them, you might well be concerned.

While some of the causes of this problem are very minor, some may indicate a more serious condition that requires medical attention.

Read on to find out more about the most common causes of black specks in the stool.

black flecks in stool


Food Intake

Believe it or not, one of the most common reasons for black specks in your stools is the foods you have been eating!

What are the main culprits?

Bananas top the list, often causing black, fibrous-looking specks in your stool after eating them, according to Dr. Grzegorz Stanko.(1)

As a matter of fact, any food that is high in fiber can cause stool to take on this appearance.

Other foods which contain seeds and/or dark pigments, such as plums, figs, strawberries or blueberries, can also cause this phenomenon.(2)

Other culprits? Iron-rich foods like beets and spinach or foods that contain a lot of blood, such as undercooked steak.

Red wine, black pepper and foods which contain dark dyes, such as licorice candy, can also be at fault.

These foods aren’t necessarily bad for you and these black specks are not an indication that you have an allergy or sensitivity.

It is simply a matter of the way your digestive system handles what you are eating.

The easiest treatment for this problem is simply to avoid the particular food or foods that are causing the black specks to begin with.



After food, medications are another common reason why you might be having black specks in your stool.

If you have anemia, a blood condition marked by low iron levels which can cause tiredness, shortness of breath and pale skin, your doctor might have prescribed iron supplements to help treat your condition.

However, while these supplements may be helping to build your red blood cells back up, they might also be causing those black spots in the stool, according to the U.S. National Library of Medicine.(3)

Many people take over-the-counter medications for pain, inflammation or upset stomach.

medications-black dots in stoolThese medications include aspirin, a group of medications called non-steroidal anti-inflammatory drugs (NSAIDs) and medications like Pepto Bismol, which contains salicylic acid (the active ingredient in aspirin).

These medications can cause minor, small open areas to form in the stomach.(4,5)

These openings can cause a small amount of bleeding and result in those black flecks as well.(4,5)

Antimicrobial medications (such as antibiotics or antifungal medications), as well as probiotics or laxatives, can cause die-offs of microbes in the digestive tract and these die-offs, too, can lead to dark-speckled stools.

Another group of products to watch out for are those containing vanadium.

Vanadium is a trace mineral found in foods like whole grains, seafood and mushrooms.

It is also popular as a supplement and is commonly used among athletes and body-builders.

However, studies have been performed which suggest that there is not boost to athletic performance when this supplement is taken — and it has also been associated with internal bleeding, causing specks of blood to appear in the stool, according to the University of Maryland Medical Center (UMMC).(6)

Again, the easiest way to treat this problem is simply to stop taking the medication which is causing it.

However, if this medication is one that has been prescribed to you by your doctor, it is important to talk to him or her first.

Your doctor may be able to prescribe an alternate medication.


Digestive Disorders

Another common cause for stools that are speckled with the black spot is some form of digestive disorder or condition.

These can include:(7)

» Inflammatory disorders. Disorders in this category include Crohn’s disease, irritable bowel syndrome, and ulcerative colitis.

According to Mayo Foundation for Medical Education and Research, conditions like these all involve inflammation somewhere along the digestive tract. This inflammation can cause small amounts of bleeding which can then appear as black spots in the stool.(8)

Treatment for these disorders varies, but it can include medications to reduce inflammation (such as corticosteroids), medications to suppress the immune system and anti-spasmodic drugs to help relax the muscles of the digestive system.


» Physical injury to the digestive tract. These conditions can include gastric ulcers, often caused by infections of the H. pylori virus and Mallory-Weis tears, which damage the lining of the esophagus.

These injuries, too, can cause a small amount of blood to escape into the stools and present as black specks or dots. Other physical injuries can include problems like tears or fissures of the anus which can bleed during a bowel movement and also cause this dark, speckled look.(MedicineNet, Inc)(9)

Treatment for ulcers can include antibiotics to kill off the h. pylori and medications to reduce the amount of stomach acid.

Mallory-Weis tears often require hospitalization to control bleeding and may involve IV treatments to increase hemoglobin (iron) in the blood.

Surgery on the esophagus to cauterize the tears or injections of epinephrine may be needed to stop the bleeding. Anal fissures and tears often also require surgery.


» Colon cancer. One of the most serious possible causes of black specks in the stool is colon cancer, which refers to malignant growths in the colon, the lowest part of the digestive tract.(10)

These growths (tumors) can bleed at times and this blood can also present with speckled stool. Your chances of survival are greater if this disease is caught in its early stages.

Treatments for colon cancer can range from removing polyps during a colonoscopy to laparoscopic surgery to partial removal of the colon; radiation and chemotherapy may also be used.


» Liver Disease or Damage. Although the liver is not part of the digestive tract, it is a necessary part of the digestive system.

It releases bile to help your body break down food and also helps to regulate blood sugar levels. Another serious cause of black specks in the stool is liver disease, including inflammation (hepatitis) and scarring (cirrhosis).(11)

Apart from the speckled stools, these diseases can cause weakness, fatigue, jaundice (a yellow or orange tint to the skin) and unexplained weight loss.(12)

They can also cause changes in the flow of blood throughout the body and lead to an increased blood flow to the veins of the esophagus. Bleeding from these veins can also cause speckled stool.

Treatments for liver disease vary depending on the underlying cause, but can include treatment for hydration, surgery to remove gallstones or clear obstructions, a low protein diet, alcoholism treatment and, in extreme cases, a liver transplant.(check liver health products on




Yet another possible cause of this problem could be an infection in the digestive tract.(13)

Drinking contaminated beverages or eating contaminated food can cause infections in the digestive tract.

The parasites that lead to giardiasis and amoebic dysentery or water-borne diseases like cholera can also cause this problem.

The dark spots that you see can also be caused by clumps of bacteria.(14)

Fortunately, there are a number of antibiotics or anti-parasitic drugs your doctor can prescribe to help clear up this kind of infection.



So now that you know a little more about why you might be getting black specks in your stool, here are some steps to take to go about solving this problem:

Try an elimination diet and cut out the foods mentioned above for a few days. Examine your stools to see if the diet change has made a difference

If you are taking aspirin, Pepto-Bismol or other similar products, try eliminating these as well, but be sure to notify your doctor first

Make an appointment with your doctor to rule out any possible serious causes for the black specks